Skip to Main Content

++

Chapter 15. Antithrombin Therapies

++
++
++

A 64-year-old woman presents to the emergency department with substernal chest pressure that started approximately 3 hours ago. She had an electrocardiogram (ECG) done within 10 minutes, which showed ST-segment elevation in the inferior leads with reciprocal changes noted anteriorly. The catheterization laboratory is activated, and as the team prepares the lab, you are asked about procedural anticoagulation since the patient had a recent serious heparin allergy. Laboratory results, other than troponin, are within normal limits. Which of the following antithrombotic regimens would be most appropriate?

++
++
++

A. Enoxaparin 0.3 mg/kg intravenously (IV) × 1 followed by 1 mg/kg subcutaneously (SC) at 12 hours

++
++

B. Fondaparinux 7.5 mg SC × 1 with subsequent dosing based on activated clotting time (ACT) levels

++
++

C. Unfractionated heparin 60 units/kg × 1 with subsequent dosing based on ACT levels

++
++

D. Argatroban 350 μg/kg × 1 with subsequent dosing based on ACT levels

+
++

The correct answer is D

++

In the setting of confirmed or suspected severe heparin allergy or heparin-induced thrombocytopenia, unfractionated heparin and enoxaparin are contraindicated due to risk of recurrent adverse events. Fondaparinux does not have this same risk of complications; however, it should not be used as monotherapy in primary percutaneous coronary interventions (PCIs) due to the risk of catheter thrombosis. Another therapy with better activity against factor II (thrombin) would need to be added to fondaparinux to minimize the risk of catheter thrombosis. In these settings, any direct thrombin inhibitor would be appropriate and is the only indication for argatroban in the most recent STEMI guidelines. In contemporary practice, bivalirudin is the most commonly used direct thrombin inhibitor.

++
++
++

A 73-year-old woman with a past medical history notable for coronary artery disease (CAD), multiple PCI procedures, and remote cerebrovascular accident (CVA) presents to the emergency department with intermittent chest pressure with exertion over the last 2 to 3 days. The pain was occurring with less exertion until this morning, when she started having rest pain. In the emergency department, she is noted to have 1-mm ST-segment depression with T-wave inversion in the anterolateral leads with the chest pain, and the first troponin is elevated. The patient’s pain persists despite medical therapy, and the decision is made to activate the catheterization laboratory. She has had significant procedural bleeding in the past including a large retroperitoneal hematoma. Which of the following strategies can reduce the risk of major bleeding in this patient?

++
++
++

A. Radial approach

++
++

B. Upstream glycoprotein (GP) IIb/IIIa use

++
++

C. Aspirin plus prasugrel instead of aspirin plus clopidogrel

++
...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.